X

Russia May Have Tried Second Poisoning

Doctor suspected of administering a second dose while Alexei Navalny was in Omsk
By Bob Cronin,  Newser Staff
Posted Dec 13, 2020 11:25 AM CST

(Newser) – When an airline pilot made an emergency landing in the Siberian city of Omsk, an ambulance crew quickly gave Alexei Navalny a poison antidote. The opponent of the Russian government had become ill on the flight. "That atropine saved his life," a British army official said. But the stop presented another opportunity to try to kill Navalny before he was taken to Germany for treatment. German security officials said the doctor who attended Navalny in Omsk—possibly pressured by Russian agents—gave him a second dose of Novichok, a nerve agent, the Sunday Times reports. "This was with a view to him being dead by the time he arrived in Berlin," one German source said. Instead, with the atropine in his system, Navalny hung on and was successfully treated in a Berlin hospital.

story continues below

"Giving a second dose of Novichok would undoubtedly increase the chances of killing," a British toxicology professor said, per the British newspaper. "But if he were already 'atropinized,' this would counteract the nerve agent" by slowing the degradation of the toxin in Navalny's liver. The antidote could prolong a coma, though, he said; Navalny was in a coma in the Berlin hospital. Russia has denied involvement in the assassination attempt and blamed Germany and its allies for "a mass disinformation campaign," per Deutsche Welle. More than 50 nations have blamed Russia in the attack. (Navalny said he knew he was dying on the plane.)

We use cookies. By Clicking "OK" or any content on this site, you agree to allow cookies to be placed. Read more in our privacy policy.
Get the news faster.
Tap to install our app.
X